You are here

The New Polynomial Invariants of Knots and Links

by W.B. Raymond Lickorish, Kenneth C. Millett

Year of Award: 1991

Award: Chauvenet Prize, and also the Allendoerfer Award in 1989

Publication Information: Mathematics Magazine, vol. 61 (1988), pp. 2-23

Summary: An explanation of the Jones’ polynomial as an invariant for knots and links.

Read the Article:

About the Author(s): (from Mathematics Magazine, Vol. 61 (1988)) Raymond Lickorish, an Englishman, is a product of the British educational system and, in particular, of the University of Cambridge. He is now the Cayley Lecturer in Pure Mathematics at that University. He is the Director of Studies at Pembroke College, where he is a Fellow. An enchantment with America has continued happily with many short visits and with visiting posts at the University of California, both in Berkeley and in Santa Barbara. In research, he specializes in geometric topology, the sort of topology where some intuitive visualization is at least possible; he has written research papers on 3-manifolds, on tangles, and on knots, and he supervises graduate work in that area. From time to time he has organized informal summer gatherings of topologists in Cambridge.

Kenneth C. Millett, is Professor of Mathematics at the University of California, Santa Barbara. His research interests include the geometric topology of manifolds and the static and dynamic phenomena associated to them; parameterized families of geometric configurations, knots and knotting phenomena suggested by applications in the natural sciences, and analytic and topological properties of foliated structures in manifolds. He first became interested in topology while an undergraduate mathematics student at the Massachusetts Institute of Technology and wrote his Ph.D. thesis at the University of Wisconsin in Madison in topology.

Subject classification(s): Index
Publication Date: 
Friday, October 10, 2008

Dummy View - NOT TO BE DELETED